Alert archive / Colorado / Wind Advisories in 2006

Wind Advisory 1, NWS Goodland, KS

January 1, 2006Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this wind advisory at Jan 1, 2006, 3:17 PM MST for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2006, 3:17 PM MST (22:17 UTC)
Expired
Jan 1, 2006, 6:27 PM MST
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 012217
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MST SUN JAN 1 2006

...STRONG WIND GUSTS EXPECTED ACROSS PARTS OF FAR EASTERN COLORADO...

.A DEEP STORM SYSTEM CENTERED ACROSS SOUTHWEST KANSAS CONTINUES TO
SLOWLY MOVE TO THE EAST. WINDS JUST ABOVE THE SURFACE CONTINUE TO
INCREASE ACROSS PARTS OF FAR EASTERN COLORADO AND WESTERN
KANSAS...MAINLY KIT CARSON AND CHEYENNE COUNTIES OF COLORADO. AS
THESE WINDS STRENGTHEN NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
APPROACHING 50 MPH CAN BE EXPECTED THROUGH THE EARLY EVENING
HOURS. 

COZ091-092-020130-
/O.NEW.KGLD.WI.Y.0001.060101T2217Z-060102T0200Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
317 PM MST SUN JAN 1 2006

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED THROUGH THE EARLY EVENING HOURS. THESE WINDS MAY CAUSE
DRIVING DIFFICULTIES FOR THOSE TRAVELING ALONG EAST-WEST ORIENTED
ROADWAYS...INCLUDING INTERSTATE 70. 

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

DDT
1 follow-up statement
000 
WWUS73 KGLD 020127
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MST SUN JAN 1 2006


COZ091-092-020230-
/O.CAN.KGLD.WI.Y.0001.000000T0000Z-060102T0200Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
627 PM MST SUN JAN 1 2006

...WIND ADVISORY IS CANCELLED...

WINDS ACROSS EASTERN COLORADO HAVE DIMINISHED BELOW ADVISORY
CRITERIA. NORTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE THIS
EVENING THEN SLOWLY DIMINISH AFTER MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 1, 3:10 PM MST, 7 minutes earlier.

Area forecast discussion, Jan 1, 3:10 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MST SUN JAN 1 2006

.UPDATE...WILL BE ISSUING A WIND ADVISORY UNTIL 01Z FOR KIT CARSON
AND CHEYENNE COUNTIES OF COLORADO.

AT 22Z WIND GUSTS OF 39 KTS WERE REPORTED AT KITR WITH 46 KTS AT
KLIC AND 41 MPH AT KIT CARSON COLORADO. LATEST RUC 750 WINDS SHOW THE
AXIS OF 40 KT WINDS SITTING FROM NEAR AKRON COLORADO SOUTHEAST
THROUGH BURLINGTON (KITR) TO TRIBUNE KANSAS. KGLD VAD WIND ALSO
REPORTING 41 KTS ONE GATE ABOVE THE SURFACE. FOR THE NEXT FEW
HOURS THE RUC INCREASES THE 750 WINDS TO GREATER THEN 50 KTS. MID
LEVEL LAPSE RATES ARENT THE GREATEST BUT DO COINCIDE WITH THE
STRONGER WINDS. AFTER 01Z THE STRONGER WINDS SLOWLY SINK SOUTH AND
AWAY FROM THE AREA.

&&

.PREV DISCUSSION... (ISSUED 200 PM MST SUN JAN 1 2006)

SHORT TERM... (TONIGHT - WEDNESDAY)
NARROW BUT PERSISTENT BAND OF PRECIPITATION SET UP NEAR THE KANSAS
AND COLORADO BORDER THIS MORNING. NAM/SREF SEEM TO BE DOING THE BEST
WITH THIS ALMOST MESOSCALE FEATURE. NAM12 DOES SHOW A SMALL BUT VERY
STRONG BAND OF 650MB FRONTOGENESIS COINCIDING WITH THE LOCATION OF
THE PRECIPITATION. THIS FORCING MECHANISM FORECAST TO GRADUALLY
WEAKEN THROUGH THE AFTERNOON...THEN BECOMING WEAK AND DIFFUSE
TONIGHT. IT REALLY NEVER MOVES AS IT WEAKENS...PERHAPS A SUBTLE
SHIFT TO THE EAST. MEANWHILE BEST MID LEVEL MOISTURE DEFINITELY
MAKES A SHIFT TO THE EAST. GIVEN ALL OF THAT HAVE LOW CONFIDENCE IN
HOW THIS WILL TRANSPIRE THIS EVENING. CERTAINLY CANNOT RULE OUT SOME
LIGHT RAIN IN ALL BUT THE EXTREME WESTERN PART OF THE CWA...AND PLAN
ON CARRYING SOME SLIGHT TO LOW CHANCE POPS THROUGH 06Z...HIGHEST IN
THE EAST. TOP DOWN CHARTS OFF THE ETA BUFR SOUNDINGS FOR MCK AND GLD
YIELD A COLD LIGHT RAIN AS SURFACE LAYER WET BULB TEMPERATURES HOVER
AROUND +2C.

SHORTWAVE RIDGE WILL MOVE ACROSS THE AREA ON MONDAY. SOUNDINGS ARE
DRY SO ONLY QUESTION WILL BE TEMPERATURES. 850MB TEMPERATURES
SUPPORT LOWER TO MIDDLE 50S ACROSS THE BOARD. GIVEN FULL INSOLATION
AND DOWNSLOPE COMPONENT TO SURFACE WINDS WILL GO TOWARDS HIGHER END
OF THAT RANGE.

NEXT SYSTEM APPROACHES THE CENTRAL ROCKIES ON TUESDAY. SURFACE
TROUGH/DRY LINE FORECAST TO BISECT THE CWA BY TUESDAY
AFTERNOON...THEN COLD FRONT TO SWEEP THROUGH LATE IN THE AFTERNOON
AND EVENING. STRONG DOWNSLOPING WILL OCCUR WEST OF THE SURFACE
TROUGH...AND TEMPERATURES COULD POTENTIALLY SOAR WELL INTO THE 60S AS
ADVERTISED BY THE MET. SOUNDINGS AND JET LEVEL UVVS SUGGEST CIRRUS
MAY BE A FACTOR FOR TEMPERATURES. WILL HEDGE TOWARDS THE WARMER MET
IN THE WEST...BUT CLOSER TO THE MAV EAST OF EXPECTED LOCATION OF THE
SURFACE TROUGH. AS FOR PRECIPITATION...FORECAST 700-650MB BAND OF
FRONTOGENESIS FORMS OVER EASTERN COLORADO TUESDAY AFTERNOON AND THEN
WEAKENS AS IT CROSSES THE CWA TUESDAY NIGHT. MOISTURE PROFILES NOT
IMPRESSIVE...BUT MODELS HAVE NOT DONE VERY WELL WITH MOISTURE
FORECASTS LATELY. TEMPTED TO PUT IN SOME SLIGHT CHANCE POPS...BUT
MAY WAIT FOR ANOTHER FORECAST CYCLE TO SEE IF MOISTURE PROFILES
IMPROVE. WIND MAY BE AN ISSUE TUESDAY NIGHT BEHIND THE FRONT...BUT
BELIEVE IT WILL BE BRIEF GIVEN NOCTURNAL TIMING/LACK OF MIXING.

WEDNESDAY WILL BE DRY AND A BIT COOLER BUT STILL ABOVE NORMAL AS THE
NEXT SHORTWAVE RIDGE BUILDS OVER THE AREA.

LONG TERM... (THURSDAY - SUNDAY)
UPPER PATTERN WILL STAGNATE AS SPRAWLING UPPER RIDGE WILL SET UP
RESIDENCE FROM SOUTHERN CALIFORNIA NORTH ACROSS THE GREAT BASIN. 12Z
OPERATIONAL RUN OF THE GFS TRENDING STRONGLY TOWARDS THE ECMWF AND
GFS ENSEMBLE MEAN WITH 500MB HEIGHTS/1000-500MB THICKNESSES/850MB
TEMPERATURES. IN FACT NEW RUN NOW MUCH STRONGER WITH THE WEST COAST
RIDGE. THIS LENDS SOME CONFIDENCE TO THE FORECAST...WHICH WILL
CONTINUE TO REFLECT ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS
THROUGH SATURDAY. DISTURBANCE FORECAST TO COME OVER THE RIDGE LATE
IN THE PERIOD. MOST OF THAT ENERGY WILL BE DEFLECTED WELL NORTH AND
EAST OF THE HIGH PLAINS. NONETHELESS TEMPERATURES SHOULD BE KNOCKED
DOWN A FEW DEGREES ON SUNDAY BEHIND THE TRAILING FRONT THAT IS
PROGGED TO MOVE THROUGH SATURDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR COZ091-COZ092.

&&

DDT
Hazardous weather outlook, Jan 1, 5:15 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
515 AM MST SUN JAN 1 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
615 AM CST SUN JAN 1 2006 /515 AM MST SUN JAN 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAMMERS

Nearby

Wind Advisories in Colorado, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.